Get Help Today. (800) 516-4357

Stimulant Withdrawal & Detox

Stimulant withdrawal symptoms usually begin within the first one to three days after stopping use. Symptoms can last two weeks or even longer depending on use history. Withdrawal symptoms include mild effects, such as nausea, anxiety, irritability or mood swings, and irregular sleep patterns.

Struggling with Stimulant Addiction? Get Help Now

Stimulant withdrawal can also result in more severe side effects, such as intense withdrawal symptoms, panic attacks, depression, and hallucinations. 

In general, stimulant withdrawal does not result in life-threatening symptoms. However, if someone uses stimulants in combination with other substances like alcohol, severe side effects, such as coma or death, can occur during withdrawal. It’s always best to have medical supervision during the detox process.

Rebound Effect From Stimulants

Stimulants range from prescription drugs, like Adderall and Ritalin, to drugs that are more commonly bought on the street, like cocaine and methamphetamine. These drugs have increased in popularity over the years. 

The most common reasons for abusing stimulants include the following:

  • Increased mental performance
  • Enhanced physical performance
  • Better productivity 
  • Enriched concentration
  • Reduced appetite, which many stimulant users utilize for weight loss

With prolonged use, a dependence on stimulants can form. When discontinuing use, stimulants can cause withdrawal symptoms that will range in intensity depending on use history and certain biological factors. Withdrawal symptoms are one of the signs of a potential stimulant use disorder

What Causes Withdrawal From Stimulants?

Stimulants are psychoactive drugs that provide a boost to brain activity, increasing desirable brain chemicals like norepinephrine and dopamine. This results in states of euphoria, increased alertness, and enhanced energy. Misuse of stimulants affects the brain in a variety of ways, which can result in paranoia, irritability, and other psychological symptoms.

Stimulant withdrawal is caused by the brain needing the drug for the individual to feel like they can function, either in a normal or enhanced capacity. It’s estimated that approximately 10% to 15% of people who use stimulants will become dependent on them. 

When discontinuing use after dependence has formed, stimulant withdrawal sets in, and this is accompanied by uncomfortable symptoms.

The Causes of Stimulant Withdrawal

Common Symptoms of Stimulant Withdrawal

Common symptoms of stimulant withdrawal include the following:

  • Anxiety
  • Moodiness
  • Problems with concentration
  • Hyperactivity

More severe side effects, which are often associated with stimulant misuse and abuse, include the following:

  • Dizziness
  • Changes in appetite
  • Depression
  • Suicidal thoughts
  • Extreme fatigue
  • Headaches
  • Insomnia and irregular sleep patterns
  • Elevated heart rate

Factors That Affect Withdrawal Symptom Severity 

Use history is one of the primary factors that will affect the severity of stimulant withdrawal symptoms. If a person uses stimulants over a long period of time and in higher dose amounts, they are more likely to experience more intense withdrawal symptoms.

Other factors, such as age, body mass index (BMI), and mental health, will also play a role in determining the severity of withdrawal symptoms as well as the duration of withdrawal. A medical professional who is overseeing the detox process can give you an idea of what to expect in your particular case.

How Long Does Stimulant Withdrawal Last? 

Likewise, the timeline for stimulant withdrawal will vary somewhat depending on the same individual factors, such as duration of use, average dose, age, body size, and co-occurring physical or mental health conditions. 

Those who use prescribed stimulants to a doctor’s specifications will most likely experience either light withdrawal symptoms or no withdrawal symptoms at all. Individuals who use illicit stimulants, such as cocaine and meth, can expect a lengthier withdrawal duration as well as more severe withdrawal symptoms. 

People who abused stimulants alongside other substances, such as alcohol or opioids, will also experience more intense withdrawal symptoms. It’s imperative that withdrawal is managed in these cases.

Overall, withdrawal symptoms may start to set in within a few hours after discontinuing stimulant use. Most individuals will get through the worst of the withdrawal experience within two weeks or less. However, certain symptoms like depression and cravings for stimulants can last months or even years after discontinuing use. 

Those who experience symptoms that last longer than two weeks are most likely experiencing PAWS (post-acute withdrawal syndrome). PAWS symptoms include insomnia, depression, inability to concentrate, fatigue, and noticeable mood swings. PAWS necessitates comprehensive addiction treatment since it is a major risk factor for relapse.

Stimulant Withdrawal Timeline 

Withdrawal symptoms usually begin within about 24 hours, rising in severity over the course of one to three days. In some instances, they may not begin for a day or two, but they generally do by the third day.

The most severe symptoms are generally experienced within the first two weeks. In most individuals, intense withdrawal symptoms will usually subside within the first two weeks of discontinuing use. Prolonged withdrawal symptoms can last 18 days or even longer.

The First 1-3 Days of Withdrawal

Stimulant withdrawal symptoms, such as fatigue, insomnia, and irritability, begin within the first three days after last use.

4-7 Days of Withdrawal

During the end of the first week, more severe symptoms will begin, including depression, more intense fatigue, mood swings, and strong cravings to use stimulants.

1-2 Weeks After Discontinuing Use

Many individuals will get through the worst of their symptoms within the first one to two weeks after quitting stimulants. However, depression and irregular sleep patterns can often still occur after this point.

3+ Weeks 

Some symptoms may persist for months. Talk to your treatment team about how best to manage these ongoing symptoms. 

Detoxing From Stimulants 

Detoxing from prescribed or illicit stimulants depends on how the drug was used as well as tolerance to stimulants. If an individual has used stimulants sparingly or under prescribed guidelines, detoxing at home and without direct medical supervision may be acceptable. In some cases, your doctor may recommend that you gradually taper your dose over a period of weeks until you are no longer taking any of the medication.

If you have been abusing stimulants, medical detox is recommended. Your risk of relapse is high if you attempt at-home detox, so it’s wise to go through withdrawal under medical supervision in an addiction treatment program. In this setting, you’ll also form the framework of a treatment plan that can help you avoid future stimulant use and build a better life in recovery.

Updated March 20, 2024
Resources
  1. Withdrawal Syndromes. (October 2022). StatPearls.
  2. Stimulant Use Disorder. (June 2022). British Columbia Centre on Substance Use.
  3. Prescription Stimulants in College and Medical Students: A Narrative Review of Misuse, Cognitive Impact, and Adverse Effects. (July 2022). Psychiatry International.
  4. Tolerance to Stimulant Medication for Attention Deficit Hyperactivity Disorder: Literature Review and Case Report. (August 2022). Brain Sciences.
  5. Identification and Evidence-Based Treatment of Post–Acute Withdrawal Syndrome. (March 2022). The Journal for Nurse Practitioners.
  6. The Search for Medications to Treat Stimulant Dependence. (June 2008). Addiction Science & Clinical Practice.
  7. Stimulant Use Disorder Treatment. Massachusetts Bureau of Substance Abuse Services.
  8. Opioids and Stimulants: What Are They and How Are People Using Them? (April 2021). Addictions, Drug & Alcohol Institute.
Take The Next Step Now
Call Us Now Check Insurance